Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 124, NWS Goodland, KS

June 20, 2017Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 20, 2017, 3:55 PM CDT for Gove County, Kansas. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2017, 3:55 PM CDT (20:55 UTC)
Expired
Jun 20, 2017, 4:45 PM CDT
In force
50 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gove County, KS

The radar

The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:13 PM CDTHAIL 0.5Quinter, KSDIME SIZED HAIL OBSERVED ALONG I-70 JUST SOUTH OF QUINTER.
Jun 20, 4:16 PM CDTHAIL 11 W Quinter, KSNICKEL TO QUARTER SIZE HAIL AT MM 106 ON I-70.
Jun 20, 4:50 PM CDTHAIL 0.58 Sse Quinter, KSDELAYED REPORT. THERE WASNT A LOT OF HAIL AND NO ACCUMULATION ON THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

916 
WUUS53 KGLD 202055
SVRGLD
KSC063-202145-
/O.NEW.KGLD.SV.W.0124.170620T2055Z-170620T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
355 PM CDT TUE JUN 20 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Gove County in west central Kansas...

* Until 445 PM CDT

* At 355 PM CDT, a severe thunderstorm was located near Park, or 4
  miles west of Quinter, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Quinter and Park. 

This includes Interstate 70 in Kansas between mile markers 98 and
113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3881 10016 3902 10046 3913 10040 3913 10015
      3895 10015
TIME...MOT...LOC 2055Z 290DEG 24KT 3908 10032 

HAIL...1.00IN
WIND...60MPH
 
$$

JRM
4 follow-up statements
725 
WWUS53 KGLD 202059
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
359 PM CDT TUE JUN 20 2017

KSC063-202145-
/O.CON.KGLD.SV.W.0124.000000T0000Z-170620T2145Z/
Gove KS-
359 PM CDT TUE JUN 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN GOVE COUNTY...

At 359 PM CDT, a severe thunderstorm was located near Quinter, moving
east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Quinter and Park. 

This includes Interstate 70 in Kansas between mile markers 98 and
113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3881 10016 3902 10046 3913 10040 3913 10015
      3895 10015
TIME...MOT...LOC 2059Z 290DEG 24KT 3907 10028 

HAIL...1.25IN
WIND...60MPH
 
$$

JRM
116 
WWUS53 KGLD 202102
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
402 PM CDT TUE JUN 20 2017

KSC063-202145-
/O.CON.KGLD.SV.W.0124.000000T0000Z-170620T2145Z/
Gove KS-
402 PM CDT TUE JUN 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN GOVE COUNTY...

At 402 PM CDT, a severe thunderstorm was located over Quinter, moving
east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Quinter and Park. 

This includes Interstate 70 in Kansas between mile markers 98 and
113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3881 10016 3902 10046 3913 10040 3913 10015
      3895 10015
TIME...MOT...LOC 2102Z 290DEG 24KT 3906 10025 

HAIL...1.50IN
WIND...60MPH
 
$$

JRM
339 
WWUS53 KGLD 202128
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
428 PM CDT TUE JUN 20 2017

KSC063-202145-
/O.CON.KGLD.SV.W.0124.000000T0000Z-170620T2145Z/
Gove KS-
428 PM CDT TUE JUN 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN GOVE COUNTY...

At 428 PM CDT, a severe thunderstorm was located 7 miles south of
Quinter, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Quinter.

This includes Interstate 70 in Kansas between mile markers 106 and
113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3897 10038 3908 10031 3904 10015 3895 10015
      3881 10016
TIME...MOT...LOC 2128Z 302DEG 12KT 3896 10025 

HAIL...1.00IN
WIND...60MPH
 
$$

JRM
119 
WWUS53 KGLD 202146
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
446 PM CDT TUE JUN 20 2017

KSC063-202156-
/O.EXP.KGLD.SV.W.0124.000000T0000Z-170620T2145Z/
Gove KS-
446 PM CDT TUE JUN 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GOVE COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.  However small 
hail and heavy rain are still possible with this 
thunderstorm...especially near the Gove and Trego county line.

A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Kansas.

LAT...LON 3897 10038 3908 10031 3904 10015 3895 10015
      3881 10016
TIME...MOT...LOC 2146Z 290DEG 24KT 3893 10014 

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:43 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 20, 2:43 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
143 PM MDT Tue Jun 20 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 1259 PM MDT Tue Jun 20 2017

The forecast concerns in the short term period are the hot daytime
temperatures and the potential for some storms to become severe as
isolated to scattered thunderstorms develop and progress across the
eastern sections of the area during the afternoon and evening hours
today and again on Wednesday.

Afternoon high temperatures approaching the century mark with
dewpoints across the eastern half of the forecast area in the lower
60s will produce an unstable atmosphere east of a line from Tribune,
KS to McCook, NE,  CU developing across southwest and west central
KS along and east of a surface trough will spread across north
central KS with scattered thunderstorms expected across the area by
mid afternoon. Some storms are expected to become severe during the
late afternoon and evening with large hail and damaging winds.

Overnight low temperatures stay in the lower 70s around the Hill
City area with lows in the lower to mid 60s across far eastern
Colorado tonight.

Temperatures warm quickly again on Wednesday morning with afternoon
high temperatures expected around the century mark east of the
Colorado border area with upper 90s across far eastern Colorado. The
surface trough remains in place over the forecast area with storm
expected to again develop along and east of the surface trough in
the area of greater moisture and instability during the afternoon.
Scattered thunderstorms will again move across mainly the eastern
sections of the forecast area through the evening hours.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 140 PM MDT Tue Jun 20 2017

Wednesday night: Strong to severe storms will continue to be
possible for eastern portions of the area through the evening,
coming to an end before midnight. Lows will be in the mid to upper
60s for most areas.

Thursday: Chance of strong to severe storms during the afternoon and
evening across much of the CWA for Thursday. SPC is currently
highlighting most of the Central High Plains under a Slight Risk for
severe weather. Damaging winds look to be the biggest risk with
DCAPE values between 1000-2000 J/kg. A chance of showers and storms
continues through the overnight.

Friday-Tuesday: Global models still differ on timing of cold air
infiltration into the area. 12Z GFS MOS Guidance shows Saturday
night and Sunday as the coolest period, whereas the ECMWF MOS has
Saturday into Saturday night as the coolest time frame. Until there
is better agreement and consistency in the models, will continue to
take a blend of the two into Monday. This period looks to be
somewhat wet with chances of rain and thunderstorms each day.
Looking at model soundings, it is possible we will see another
round of strong to severe storms on Monday. Tuesday looks to be
dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1131 AM MDT Tue Jun 20 2017

There may be isolated thunderstorms in the area, storms should not
be part of the prevailing conditions at either MCK or GLD.  VFR
conditions are therefore expected at GLD and MCK through the TAF
period with a strong low level southerly jet to develop
overnight. This southerly jet will produce low level wind shear at
MCK and GLD between 05Z-13Z with winds a few hundred feet off the
surface out of the south at 40kts while surface winds will be
10-12kts out of the south southeast.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...SME
AVIATION...LOCKHART
Hazardous weather outlook, Jun 20, 12:03 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1103 AM MDT Tue Jun 20 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1103 AM MDT Tue Jun 20 2017 /1203 PM CDT Tue Jun 20 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a marginal risk of severe thunderstorms east of a line from
Tribune, Kansas to McCook, Nebraska as scattered thunderstorms
develop and move eastward this afternoon and evening. The primary
threats during the afternoon will be damaging winds with a transition
to damaging winds and large hail with localized heavy rain during
the late afternoon and evening east of a line from Leoti, Kansas to
Norton, Kansas.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a possibility of severe thunderstorms east of a line from
Tribune, Kansas to McCook, Nebraska Wednesday afternoon and evening.
Damaging winds and large hail will be the main threats. Locally
heavy rainfall may also produce isolated flash flooding.

Another round of severe thunderstorms is possible again Thursday
afternoon through Thursday night across the central high plains
region. Damaging winds and large hail are the main threats. Locally
heavy rainfall and an increased threat for flash flooding are also
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 20, 1:56 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
156 PM CDT TUE JUN 20 2017

KSZ028-042-201930-
Wichita KS-Logan KS-
156 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WICHITA AND
SOUTHEASTERN LOGAN COUNTIES UNTIL 230 PM CDT...

At 153 PM CDT, thunderstorms were developing across eastern Wichita
county and extreme south central Logan county. These storms are
expected to continue and possibly intensify through 3 PM CDT. Be
prepared for rapidly intensifying storms in this area.

Locations impacted include...
Marienthal.

A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Kansas.

LAT...LON 3860 10139 3877 10124 3876 10088 3870 10093
      3870 10113 3844 10113 3837 10118
TIME...MOT...LOC 1853Z 288DEG 35KT 3866 10118

JRM
Special weather statement, Jun 20, 3:02 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
302 PM CDT TUE JUN 20 2017

KSZ015-029-202030-
Gove KS-Sheridan KS-
302 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN AND
NORTHEASTERN GOVE COUNTIES UNTIL 330 PM CDT...

At 302 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grainfield, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Quinter, Grainfield, Gove and Park.

This includes Interstate 70 in Kansas between mile markers 88 and
111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern and west central Kansas.

LAT...LON 3878 10028 3904 10061 3921 10057 3922 10016
      3913 10016 3913 10015
TIME...MOT...LOC 2002Z 277DEG 18KT 3911 10049

JRM
Special weather statement, Jun 20, 3:08 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
308 PM CDT TUE JUN 20 2017

KSZ015-202030-
Sheridan KS-
308 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 330
PM CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Hoxie, moving east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hoxie and Tasco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern Kansas.

LAT...LON 3933 10060 3950 10055 3948 10020 3922 10028
TIME...MOT...LOC 2008Z 283DEG 24KT 3940 10049

JRM
Special weather statement, Jun 20, 3:42 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
342 PM CDT TUE JUN 20 2017

KSZ016-202100-
Graham KS-
342 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM COUNTY UNTIL
400 PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Collyer, moving east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Saint Peter.

A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern and west central Kansas.

LAT...LON 3913 9987 3913 10016 3924 10016 3928 9987
TIME...MOT...LOC 2042Z 270DEG 20KT 3915 10011

JRM
Special weather statement, Jun 20, 3:46 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
346 PM CDT TUE JUN 20 2017

KSZ029-202100-
Gove KS-
346 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOVE COUNTY UNTIL
400 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm near
Park, or 4 miles west of Quinter, moving southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Quinter and Park.

This includes Interstate 70 in Kansas between mile markers 99 and
113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Kansas.

LAT...LON 3885 10020 3902 10045 3913 10037 3913 10021
      3912 10015 3891 10015
TIME...MOT...LOC 2046Z 299DEG 17KT 3907 10032

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:56 PM CDTSpecial Weather StatementGLDWichita34 min
Jun 20, 3:02 PM CDTSpecial Weather StatementGLDGove28 min
Jun 20, 3:08 PM CDTSpecial Weather StatementGLDSheridan22 min
Jun 20, 3:17 PM CDTSevere Thunderstorm WarningGLDSheridan43 min
Jun 20, 3:25 PM CDTSevere Thunderstorm WarningGLDLogan65 min
Jun 20, 3:42 PM CDTSpecial Weather StatementGLDGraham18 min
Jun 20, 3:46 PM CDTSpecial Weather StatementGLDGove14 min
Jun 20, 3:50 PM CDTSevere Thunderstorm WarningGLDGraham55 min
Jun 20, 3:58 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan33 min
Jun 20, 4:10 PM CDTSpecial Weather StatementGLDLogan20 min
Jun 20, 4:12 PM CDTSevere Thunderstorm WarningGLDWichita33 min
Jun 20, 4:18 PM CDTSevere Thunderstorm WarningGLDGove, Logan57 min
Jun 20, 4:34 PM CDTSevere Thunderstorm WarningGLDSheridan45 min
Jun 20, 4:50 PM CDTSpecial Weather StatementGLDWichita10 min
Jun 20, 4:52 PM CDTSpecial Weather StatementGLDGove8 min
Jun 20, 5:03 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan, Thomas57 min
Jun 20, 5:08 PM CDTSpecial Weather StatementGLDWichita22 min
Jun 20, 5:15 PM CDTSevere Thunderstorm WarningGLDGove19 min
Jun 20, 5:20 PM CDTSpecial Weather StatementGLDSheridan10 min
Jun 20, 5:26 PM CDTSpecial Weather StatementGLDSheridan19 min
Jun 20, 5:31 PM CDTSevere Thunderstorm WarningGLDGraham17 min
Jun 20, 5:36 PM CDTSevere Thunderstorm WarningGLDWichita24 min
Jun 20, 5:47 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan, Thomas37 min
Jun 20, 5:57 PM CDTFlash Flood WarningGLDGove, Sheridan3 hr
Jun 20, 6:13 PM CDTSpecial Weather StatementGLDGove32 min
Jun 20, 6:14 PM CDTSpecial Weather StatementGLDDecatur16 min
Jun 20, 6:19 PM CDTSpecial Weather StatementGLDSheridan11 min
Jun 20, 6:22 PM CDTSevere Thunderstorm WarningGLDGove23 min
Jun 20, 6:36 PM CDTSpecial Weather StatementGLDSheridan24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.